MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE BOLT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE BOLT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71654506
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 07/13/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, during an internal fixation surgery, when one (1) guide bolt was being locked the screw broke leaving half of the thread in the nail.The screw portion could not be removed and remained implanted in the patient, therefore, the proximal plug could not be inserted.The procedure was resumed, after a non-significant delay, with the previously addressed change in the surgical technique.No injury was reported as a consequence of this issue and the patient´s health condition is stable.
 
Additional Manufacturer Narrative
Sections d4 and h4 were updated.Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: h3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.However, a visual inspection of the image provided reveals the device is fractured along the threaded end.The clinical/medical investigation concluded that, based on the limited information provided, a definitive clinical root cause could not be determined; however, a user technique/procedural variance cannot be ruled out.The retained thread of the screw is manufactured by smith & nephew and is composed of stainless steel.It was reported the screw broke leaving half of the non-implantable screw thread in the implantable nail, therefore, micro-motion and/or micro-motion is unlikely.The impact to the patient was the retained non-implantable screw threads, the non-significant surgical delay, inability to insert the proximal plug and the change in the surgical technique.Due to the omission of the proximal plug follow-up, evaluations would be anticipated to monitor for any late-onset issues.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).Additional information: b2: outcomes attributed to adverse event , h6: component code and type of investigation.H11:the associated device was returned and evaluated.The visual inspection revealed that the device returned heavily worn from use, with the distal threaded tip fractured off with no material returned.The clinical/medical investigation concluded that, based on the limited information provided, a definitive clinical root cause could not be determined; however, a user technique/procedural variance cannot be ruled out.The retained thread of the screw is manufactured by smith & nephew and is composed of stainless steel.It was reported the screw broke leaving half of the non-implantable screw thread in the implantable nail, therefore, micro-motion and/or micro-motion is unlikely.The impact to the patient was the retained non-implantable screw threads, the non-significant surgical delay, inability to insert the proximal plug and the change in the surgical technique.Due to the omission of the proximal plug follow-up, evaluations would be anticipated to monitor for any late-onset issues.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use documents for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE BOLT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22709870
Report Number1020279-2025-01331
Device Sequence Number9502442
Product Code HSB
UDI-Device Identifier03596010585868
UDI-Public3596010585868
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71654506
Device Lot Number15GM04985
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/13/2025
Supplement Date Received by Manufacturer09/01/2025
10/22/2025
01/17/2026
04/09/2026
Initial Report FDA Received Date08/04/2025
Supplement Report FDA Received Date09/03/2025
10/28/2025
01/20/2026
04/14/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/09/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age14 YR
Patient SexMale
Patient Weight85 KG